Hydrochlorothiazide and Hair Loss
There are a number of possible side effects that may occur with hydrochlorothiazide, and hair loss has been a reported problem. Because hair loss is very common in the general population, however, it is difficult to determine whether it is actually caused by hydrochlorothiazide, genetics, or other factors.
An Overview of Hydrochlorothiazide and Hair LossHydrochlorothiazide (HCTZ) is a prescription medication used for controlling high blood pressure and treating water retention (edema). It is sold as a generic as well as under several brand names, including Esidrix®, HydroDIURIL®, Microzide®, and Oretic®. Hair loss appears to be one of the possible side effects in people taking hydrochlorothiazide.
In clinical studies, hair loss was reported in people who took hydrochlorothiazide. Given how common hair loss is in the general population, however, it is difficult to say whether hair loss is actually caused by the medicine, genetics, other factors, or a combination of these things.
If you experience hair loss while taking hydrochlorothiazide, talk with your healthcare provider. Depending on how severe the hair loss is, there are things that he or she may be able to do. If your symptoms continue to be bothersome or if your healthcare provider believes the medicine is causing your hair loss, he or she may recommend trying another medicine to treat your condition.